Kentucky, 2002

Lightning Strike in Kentucky, July 10, 2002

July 10, 2002 · NWS PAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 10, 12:42 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 10, 12:42 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED JUL 10 2002

FORECAST CHALLENGE WILL BE HOW LONG SHRA/TSRA CHANCES WILL CONTINUE
INTO THE WEEKEND AND/OR EARLY NEXT WEEK.

WEAK COLD FRONT/WIND SHIFT LINE WAS NEAR A KCGI-KPAH-KHOP LINE AS OF
17Z AND MOVING SOUTHEAST AROUND 25 KTS. SCT TSRA WERE FORMING ALONG
AND JUST SOUTH OF THIS BOUNDARY. MODELS ARE IN GOOD AGREEMENT OF
CONTINUING THE PUSH OF THE FRONT ACROSS THE AREA AND INTO AR/TN
OVERNIGHT. ALSO AT 17Z...A SURFACE TROUGH IN ADVANCE OF AN UPPER
LEVEL SHORTWAVE TROUGH EXTENDED FROM EASTERN KANSAS INTO IOWA AND
MINNESOTA. MCSS WERE POSITIONED JUST IN ADVANCE OF THIS FEATURE OVER
NORTHEAST MISSOURI AND CENTRAL IOWA. SHRA/TSRA CONCERNS FOR TONIGHT
ARE TWO FOLD. FIRST CONVECTION ALONG THE SLOWLY EXITING COLD FRONT.
SECOND SHRA/TSRA MOVING INTO THE AREA IN ASSOCIATION WITH THE MCSS
TO OUR NORTHWEST. GIVEN THIS...WILL UP SHRA/TSRA CHANCES FOR THE
OVERNIGHT HOURS WITH THE LEAST CHANCE IN THE NORTHEAST. WILL INCLUDE
WORDING FOR POSSIBLE SEVERE STORMS GIVEN THE DAMAGING WIND CONCERN
FROM COLLAPSING STORMS.

SHRA/TSRA POSSIBILITIES LOOK TO CONTINUE UNTIL THE AXIS OF THE
UPSTREAM SHORTWAVE THROUGH PASSES ACROSS THE AREA. THE CHANCES LOOK
BEST ACROSS THE WESTERN HALF OF THE AREA WHERE EVENING/OVERNIGHT MCS
PASSAGES ARE SUGGESTED BY THE ETA. DURING THE DAY FRIDAY TODAY/S
COLD FRONT LOOKS TO GET DRAW BACK NORTH ACROSS THE FA IN ADVANCE OF
THE APPROACHING UPPER LOW/TROUGH. THIS WILL HELP BOOST POPS AGAIN
OVER THE EASTERN PARTS OF THE AREA. SATURDAY...THE EASTERN HALF OF
THE AREA LOOKS TO HAVE THE BEST CHANCE OF SHRA/TSRA AS THE UPPER
TROUGH AXIS MOVES OVERHEAD.

JUST HOW QUICKLY THE UPPER TROUGH MOVES EAST OF THE AREA PAST
SATURDAY IS THE BIG QUESTION. THE LATEST RUN OF THE AVN PINCHES OFF
THE TROUGH INTO A CLOSED LOW AND DRIFTS IT SOUTHWEST OVER THE RED
RIVER VALLEY. IF THIS SCENARIO PANS OUT...THE AREA WILL BE
POSITIONED IN THE WARM SECTOR AND CONTINUE TO HAVE SHRA/TSRA CHANCES
THROUGH AT LEAST MONDAY...ESPECIALLY THE EASTERN PART OF THE AREA.
THE 10/00Z RUN OF THE CANADIAN SOLUTION FAVORS A MORE PROGRESSIVE
OPEN WAVE AND HAS THE AREA RAIN-FREE BY SUNDAY MORNING.

FOR NOW I/LL SPLIT THE DIFFERENCE AND ADD A SMALL CHANCE MENTION OF
SHRA/TSRA ON SUNDAY AND ADD SOME MORE CLOUDS TO MONDAY/S FORECAST.

FOR TUESDAY AND WEDNESDAY...WILL GO WITH NEAR SEASONABLE
TEMPERATURES AND SKY COVER WORDING TO REFLECT DIURNAL CU.

.PAH...NONE.

SLEIGHTER

In the hours before

Special weather statement, Jul 10, 12:41 PM CST, 1 hour 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT WED JUL 10 2002

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION...

THROUGH MID AFTERNOON...SCATTERED STRONG...TO AT TIMES SEVERE
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS AND WESTERN KENTUCKY. MOST OF THE STORMS SHOULD
REMAIN SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO MADISONVILLE
KENTUCKY THROUGH 400 PM. HOWEVER...MORE INTENSE THUNDERSTORM
ACTIVITY OVER EAST CENTRAL MISSOURI NEAR ST. LOUIS WAS MOVING
SOUTHEAST TOWARD THE REGION.

STRONG WIND GUSTS...HAIL AND VERY HEAVY RAIN WILL CONTINUE TO BE
THE MAIN HAZARDS WITH THE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER
STATEMENTS...AND POSSIBLE WARNINGS.
Local storm report, Jul 10, 1:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    TATUMSVILLE               KY   WIND DAMAGE
07/10/02   MARSHALL                       ROOFS BLOWN OFF HOMES
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN
Local storm report, Jul 10, 1:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    BLOOMFIELD                MO   WIND DAMAGE
07/10/02   STODDARD                       NUMEROUS TREES AND
                                          POWERLINES DOWN

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hickman

When
July 10, 1:45 PM CST
Where
Hickman County, Clinton
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

A tree at the county courthouse was struck by lightning and caught fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302184.